Heavy Snow, Presque Isle
- When
- December 25, 3:00 AM EST to 1:00 PM EST
- Where
- Presque Isle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.398, -83.843 (the zone’s center; the record gives no point)
Heavy snow moved into the region from the northeast on Christmas Eve night, wrapping around a powerful upper level disturbance in the eastern Great Lakes. The snow was enhanced by warmth and moisture off of Lake Huron.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Heavy snow moved into the region from the northeast on Christmas Eve night, wrapping around a powerful upper level disturbance in the eastern Great Lakes. The snow was enhanced by warmth and moisture off of Lake Huron. Snowfall totals of over 6 inches were common in northeast Lower Michigan and far eastern Upper Michigan. Ten to twelve inches of snow fell near Kinross, Hessel and Hawks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 24, 10:58 PM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1058 PM EST WED DEC 24 2003 .SHORT TERM...BASED ON INCREASING RADAR RETURNS COMING INTO PRESQUE ISLE COUNTY (UP TO AN INCH PER HOUR SNOWFALL RATES) HAVE OPTED TO BUMP UP ADVISORY TO A WARNING FOR PRESQUE ISLE/MONTMORENCY/ALPENA COUNTIES OVERNIGHT THROUGH CHRISTMAS MORNING. && .PREVIOUS DISCUSSION...ISSUED AT 1130 PM EST WED DEC 24 2003 WATER VAPOR IMAGERY AND 00Z UPPER AIR CHARTS REVEALING PRONOUNCED LOWER/MID LEVEL TROUGH OVER THE GREAT LAKES...WITH THE 850 AND 700 MB CLOSED CIRCULATION CENTERS JUST EAST OF LAKE HURON AND 500 MB LOW CENTER NEAR DETROIT. A COUPLE SHORTWAVES ROTATING AROUND THE PERIPHERY OF THE 500 MB LOW CENTER BUT WITH ONLY NEGLIGIBLE DIFFERENTIAL VORTICITY ADVECTION OCCURRING WITHIN THIS BAROTROPIC SYSTEM. OF GREATER NOTEWORTHINESS IS TIGHTENING OF 850 AND 700 MB CIRCULATIONS OVER THE LAST 12 HOURS AND DEVELOPING CONFLUENT FLOW NE OF THE STATE AND STRONG ISENTROPIC ASCENT TAKING SHAPE ALONG I280-295K SURFACES FROM ONTARIO BACK ACROSS THE N/NE PORTION OF THE CWA. STRONGEST ASCENT FORECAST BY GFS/ETA TO CONTINUE TO TARGET THIS AREA TONIGHT THROUGH MID CHRISTMAS MORNING...ABOUT A 15 HOUR SPAN OF STRONGEST ASCENT. SO FAR RADAR TRENDS (REALITY) AGREE...WITH THE OVERALL ECHO PATTERN INCREASING QUITE A BIT OVER THE LAST COUPLE OF HOURS FROM THE FAR EASTERN SECTIONS OF CHIP/MACK COUNTIES DOWN ACROSS NORTHEAST LOWER MICHIGAN. SPECIFIC HUMIDITY VALUES AROUND 2G/KG ALONG I285K SURFACE SUGGESTS 4 TO 7 INCHES OF SNOW ACCUMULATION POSSIBLE THROUGH THE 15 HOUR STRETCH OF BEST ASCENT WITH ANOTHER COUPLE OF INCHES ADDED ON TO ACCOUNT FOR LAKE/TERRAIN ENHANCEMENT. ON THE MARINE SIDE OF THINGS...PRESQUE ISLE LIGHTHOUSE HAS BEEN INCHING UP TOWARD GALE FORCE HOURLY PEAK WINDS AND LOW LEVEL WIND FIELDS FORECAST TO FURTHER INCREASE OVERNIGHT. SO...HAVE UPGRADED SMALL CRAFT ADVISORY TO A GALE WARNING FROM THE BRIDGE TO PRESQUE ISLE THROUGH CHRISTMAS MORNING. ADAM && .LONG TERM...FORECAST ATTENTION FOCUSES ON PERSISTENCE OF SNOW SHOWERS CHRISTMAS DAY THEN ON PROSPECTS FOR PRECIPITATION IN WARM ADVECTION REGIME SATURDAY. 12Z MODELS SUGGEST THAT STRONG 700-500 MB QG FORCING...COINCIDENT WITH DEEP MOISTURE...WILL PERSIST ACROSS EASTERN COUNTIES WELL INTO CHRISTMAS MORNING...WITH MORNING POPS TAPERED FROM CATEGORICAL EAST TO CHANCE WEST. HOWEVER...AS UPPER LOW PULLS AWAY...12Z MODEL SOUNDINGS DEPICT A STEADY DRYING TREND ACROSS CENTRAL/WESTERN SECTIONS...SO PRECIPITATION SHOULD END BY AFTERNOON ALONG/WEST OF I-75. ACROSS THE EAST...LATER DRYING TREND SUGGESTS CHANCE POPS REMAIN IN ORDER THROUGH THE AFTERNOON. RIDGING/DRYING TREND SHOULD ENSURE DECREASING CLOUD COVER (WITH SOME AREAS BECOMING CLEAR) AND BELOW GUIDANCE TEMPS THURSDAY NIGHT...AND MOSTLY SUNNY SKIES (WITH TEMPS A SHADE BELOW GUIDANCE) FRIDAY. FRIDAY NIGHT AND SATURDAY...CLOUDS WILL INCREASE IN DEVELOPING WARM ADVECTION REGIME...AHEAD OF UPPER TROUGH (CURRENTLY PUSHING ONSHORE ALONG THE WEST COAST) THAT WILL DIG TOWARD THE EASTERN ROCKIES/PLAINS AND WILL PROMOTE SURFACE CYCLOGENESIS. SATURDAY AFTERNOON...AM CONCERNED THAT SCENARIO DEPICTED BY 12Z ETA...INCLUDING NW-SE CROSS SECTION DEPICTING DEVELOPING AGEOSTROPHIC CIRCULATION WITHIN BAROCLINIC ZONE ENHANCING ASCENT AND CONTRIBUTING TO A STEADY MOISTENING TREND...ELEVATED CONVECTION POTENTIAL AS DEPICTED BY 12Z ETA SOUNDINGS/EPV AND THETA-E LAPSE RATES <0 MAY COMPEL PM POPS (FOR RAIN OR SNOW SHOWERS...ESPECIALLY N/W) SATURDAY AFTERNOON. FOR NOW...AREA WFO CONSENSUS IS THAT ENVIRONMENT WILL BE TOO DRY TO JUSTIFY POPS IN THIS FORECAST...SO WILL DELAY POPS UNTIL SATURDAY NIGHT. CONFIDENCE IN DAY 4-7 FORECASTS IS NOT HIGH...BUT MODEL TRENDS COMPEL SOME CHANGES IN THE DAY 4-6 PERIOD. MEDIUM RANGE MODELS GENERALLY AGREE THAT SURFACE WAVE WILL PASS WEST OF THE FORECAST AREA SATURDAY NIGHT-SUNDAY NIGHT...WITH 850 MB TEMPS PUSHING INTO THE +2C TO +5C RANGE BEFORE 12Z SUNDAY...THUS FAVORING RAIN AND/OR FREEZING RAIN (WITH ANY SNOW LIMITED TO THE FAR NORTH) SATURDAY NIGHT...AND MAINLY RAIN (WITH PERHAPS LINGERING POCKETS OF FREEZING RAIN ACROSS THE FAR NORTH) SUNDAY. THEN...FORECAST WILL FAVOR LESS PROGRESSIVE UKMET/CANADIAN/EUROPEAN SOLUTIONS (WITH STRONG RIDGE OVER THE EASTERN US)...AS PROGRESSIVE 0Z OPERATIONAL GFS SOLUTION IS AN OUTLIER...WITH ENOUGH COLD AIR FILTERING INTO REGION TO JUSTIFY A MIX/CHANGE TO SNOW SHOWERS IN WAKE OF INITIAL WAVE SUNDAY NIGHT INTO MONDAY. THEN...LESS PROGRESSIVE SOLUTION SUGGESTS EASTERN RIDGE WILL CAUSE SURFACE FRONT TO STALL OVER THE LAKES...WITH ANOTHER SURFACE WAVE DEVELOPING OVER THE SOUTH CENTRAL US AND PUSHING NE THROUGH BAROCLINIC ZONE OVER THE LAKES...WITH ENOUGH WARM AIR TO JUSTIFY A MENTION OF MIXED PRECIPITATION AT LEAST ACROSS THE SOUTHERN 1/2 OF THE FORECAST AREA. THEN...COLDER AIR (850 MB TEMPS AROUND -14C) WILL SPREAD INTO THE LAKES IN THE WAKE OF THIS WAVE TUESDAY NIGHT THROUGH WEDNESDAY...PRODUCING SOME LAKE EFFECT SNOW. ROWLEY && .APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TONIGHT THROUGH CHRISTMAS MORNING...MIZ018-023-024. WINTER WEATHER ADVISORY TONIGHT THROUGH CHRISTMAS MORNING...REST OF NORTHEAST LOWER MI. GALE WARNING TONIGHT AND CHRISTMAS MORNING...BRIDGE TO PRESQUE ISLE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1022 PM EST WED DEC 24 2003 MIZ008-015>036-041-042-251200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 1022 PM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW SHOWERS WILL IMPACT EASTERN COUNTIES OF NORTHERN LOWER MICHIGAN TONIGHT. GALE FORCE WIND GUSTS ARE EXPECTED LATE TONIGHT OVER PARTS OF THE NEARSHORE WATERS OF NORTHERN LAKE HURON. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY ACCUMULATING SNOW SHOWERS WILL CONTINUE ACROSS EASTERN COUNTIES OF NORTHERN LOWER MICHIGAN CHRISTMAS MORNING. GALE FORCE WIND GUSTS WILL ALSO CONTINUE OVER PARTS OF NORTHERN LAKE HURON. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. A MIX OF SNOW...FREEZING RAIN AND/OR RAIN IS POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN SATURDAY NIGHT INTO SUNDAY. THEN...ACCUMULATING SNOW IS POSSIBLE ACROSS NORTHERN MICHIGAN MONDAY NIGHT AND TUESDAY. SNOW MAY MIX WITH OR CHANGE TO RAIN ACROSS THE REGION...BUT THE LOCATION OF ANY RAIN/SNOW LINE REMAINS HIGHLY UNCERTAIN. FINALLY...ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/JZ
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329029, 5329030, 5329038, 5329031, 5329035, 5329036, 5329032, 5329033, 5329034, 5329037.